Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Power series expansions for Mathieu functions with small arguments


Authors: G. C. Kokkorakis and J. A. Roumeliotis
Journal: Math. Comp. 70 (2001), 1221-1235
MSC (2000): Primary 33E10
Published electronically: February 23, 2000
MathSciNet review: 1709153
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

Power series expansions for the even and odd angular Mathieu functions $\operatorname{Se}_m(h,\operatorname{cos}\theta)$ and $\operatorname{So}_m(h,\operatorname{cos}\theta)$, with small argument $h$, are derived for general integer values of $m$. The expansion coefficients that we evaluate are also useful for the calculation of the corresponding radial functions of any kind.


References [Enhancements On Off] (What's this?)

  • 1. J. H. Richmond, Scattering by a conducting elliptic cylinder with dielectric coating, Radio Sci. 23 (1988), 1061-1066.
  • 2. R. Holland and V. P. Cable, Mathieu functions and their applications to scattering by a coated strip, IEEE Trans. Electromagn. Compat. 34 (1992), 9-16.
  • 3. T. M. Habashy, J. A. Kong and W. C. Chew, Scalar and vector Mathieu transform pairs, J. Appl. Phys. 60 (1986), 3395-3399.
  • 4. F. A. Alhargan and S. R. Judah, Frequency response characteristics of multiport planar elliptic patch, IEEE Trans. Microwave Theory Tech. 40 (1992), 1726-1730.
  • 5. D. W. Jordan and P. Smith, Nonlinear ordinary differential equations, 2nd ed., Oxford Applied Mathematics and Computing Science Series, The Clarendon Press, Oxford University Press, New York, 1987. MR 899734 (89a:34001)
  • 6. J. E. Lewis and G. Deshpande, Models on elliptical cross-section dielectric-tube waveguides, IEE J. Microwaves, Optics and Acoustics 3 (1979), 147-155.
  • 7. S. Caorsi, M. Pastorino and M. Raffetto, Electromagnetic scattering by a multilayer elliptic cylinder under transverse-magnetic illumination: series solution in terms of Mathieu functions, IEEE Trans. Antennas Propagat., 45 (1997), 926-935.
  • 8. N. B. Kakogiannos and J. A. Roumeliotis, Electromagnetic scattering from an infinite elliptic metallic cylinder coated by a circular dielectric one, IEEE Trans. Microwave Theory Tech. 38 (1990), 1660-1666.
  • 9. J. A. Roumeliotis, H. K. Manthopoulos and V. K. Manthopoulos, Electromagnetic scattering from an infinite circular metallic cylinder coated by an elliptic dielectric one, IEEE Trans. Microwave Theory Tech. 41 (1993), 862-869.
  • 10. J. A. Roumeliotis and S. P. Savaidis, Cutoff frequencies of eccentric circular-elliptic metallic waveguides, IEEE Trans. Microwave Theory Tech. 42 (1994), 2128-2138.
  • 11. -, Scattering by an infinite circular dielectric cylinder coating eccentrically an elliptic metallic one, IEEE Trans. Antennas Propagat. 44 (1996), 757-763.
  • 12. S. P. Savaidis and J. A. Roumeliotis, Scattering by an infinite elliptic dielectric cylinder coating eccentrically a circular metallic or dielectric cylinder, IEEE Trans. Microwave Theory Tech. 45 (1997), 1792-1800.
  • 13. N. W. McLachlan, Theory and Application of Mathieu Functions, Oxford, at the Clarenden Press, 1947. MR 0021158 (9,31b)
  • 14. Philip M. Morse and Herman Feshbach, Methods of theoretical physics. 2 volumes, McGraw-Hill Book Co., Inc., New York-Toronto-London, 1953. MR 0059774 (15,583h)
  • 15. Josef Meixner and Friedrich Wilhelm Schäfke, Mathieusche Funktionen und Sphäroidfunktionen mit Anwendungen auf physikalische und technische Probleme, Die Grundlehren der mathematischen Wissenschaften in Einzeldarstellungen mit besonderer Berücksichtigung der Anwendungsgebiete, Band LXXI, Springer-Verlag, Berlin-Göttingen-Heidelberg, 1954 (German). MR 0066500 (16,586g)
  • 16. E. T. Whittaker and G. N. Watson, A course of modern analysis, Cambridge Mathematical Library, Cambridge University Press, Cambridge, 1996. An introduction to the general theory of infinite processes and of analytic functions; with an account of the principal transcendental functions; Reprint of the fourth (1927) edition. MR 1424469 (97k:01072)
  • 17. M. Abramowitz and I. A. Stegun, Handbook of Mathematical Functions, Dover, New York, 1972. MR 85j:00005a (reprint)
  • 18. R. B. Shirts, The computation of eigenvalues and solutions of Mathieu's differential equation for noninteger order, ACM Trans. Math. Software 19 (1993), 377-390.
  • 19. -, Algorithm 721 MTIEU1 and MTIEU2: Two subroutines to compute eigenvalues and solutions to Mathieu's differential equation for noninteger and integer order, ACM Trans. Math. Software 19 (1993), 391-406.
  • 20. N. Toyama and K. Shogen, Computation of the value of the even and odd Mathieu functions of order 𝑁 for a given parameter 𝑆 and an argument 𝑋, IEEE Trans. Antennas and Propagation 32 (1984), no. 5, 537–539. MR 748375 (85j:33006), http://dx.doi.org/10.1109/TAP.1984.1143362
  • 21. Delft Numerical Analysis Group, On the computation of Mathieu functions, J. Engrg. Math. 7 (1973), 39–61. MR 0367337 (51 #3579)
  • 22. S. R. Rengarajan and J. E. Lewis, Mathieu functions of integral orders and real arguments, IEEE Trans. Microwave Theory Tech. 28 (1980), 276-277.
  • 23. D. S. Clemm, Characteristic values and associated solutions of Mathieu's differential equation, Comm. Assoc. Comput. Mach. 12 (1969), 399-407.
  • 24. W. R. Leeb, Algorithm 537: Characteristic values of Mathieu's differential equation, ACM Trans. Math. Software 5 (1979), 112-117.
  • 25. Fayez A. Alhargan, A complete method for the computations of Mathieu characteristic numbers of integer orders, SIAM Rev. 38 (1996), no. 2, 239–255. MR 1391228 (97h:33036), http://dx.doi.org/10.1137/1038040
  • 26. Hanan Rubin, Anecdote on power series expansions of Mathieu functions, J. Math. and Phys. 43 (1964), 339–341. MR 0170046 (30 #287)
  • 27. Richard Barakat, Agnes Houston, and Elgie Levin, Power series expansions of Mathieu functions with tables of numerical results, J. Math. and Phys. 42 (1963), 200–247. MR 0155024 (27 #4966)
  • 28. G. C. Kokkorakis and J. A. Roumeliotis, Acoustic eigenfrequencies in concentric spheroidal-spherical cavities, J. Sound. Vibr. 206 (1997), 287-308.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 33E10

Retrieve articles in all journals with MSC (2000): 33E10


Additional Information

G. C. Kokkorakis
Affiliation: Department of Electrical and Computer Engineering, National Technical University of Athens, Athens 15773, Greece

J. A. Roumeliotis
Affiliation: Department of Electrical and Computer Engineering, National Technical University of Athens, Athens 15773, Greece
Email: iroumel@cc.ece.ntua.gr

DOI: http://dx.doi.org/10.1090/S0025-5718-00-01227-8
PII: S 0025-5718(00)01227-8
Received by editor(s): May 19, 1998
Received by editor(s) in revised form: April 13, 1999, and July 8, 1999
Published electronically: February 23, 2000
Article copyright: © Copyright 2000 American Mathematical Society